Minnesota, 2006

Damaging Winds in Minnesota, July 31, 2006

July 31, 2006 · NWS DLH · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 2:33 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 31, 2:33 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT MON JUL 31 2006

.UPDATE...
INTENSE SEVERE STORM OVER SOUTHERN KOOCHICHING COUNTY APPEARS TO BE
ACQUIRING HP SUPERCELL STRUCTURE OVER THE PAST 15 MINUTE IN
VOLUMETRIC REF/VEL DATA..SUPPORTED BY OBSERVED WEAK STORM RELATIVE
WINDS IN THE 4-06 KM LAYER.  THIS STORM IS EXPECTED TO CONTINUE
MOVING FROM 260/270 AT 30 KTS FOR THE NEXT HOUR OR TWO..AFFECTING SE
KOOCHICHING...NRN ST. LOUIS AND PERHAPS FAR NORTHERN LAKE COUNTIES.

THIS STORM MAY EVOLVE INTO A HIGH-END STORM WITH TENNIS BALL HAIL
AND WINDS 70-80+ MPH..WITH MAIN THREAT AREA FROM BETWEEN NETT LAKE
AND GREANEY... TO ORR... BUYCK... CRANE LAKE AND THE BOUNDARY WATERS
CANOE AREA. SIMILAR EVOLUTION MAY OCCUR WITH STORM TRYING TO
ORGANIZE IN THE LAKE WINNIBIGOSHISH AREA ATTM.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CARLTON/SOUTHERN
     ST. LOUIS-CROW WING-NORTHERN AITKIN-NORTHERN CASS-PINE-
     SOUTHERN AITKIN-SOUTHERN CASS.

WI...HEAT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ASHLAND-BAYFIELD-
     BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...NONE.

 MILLER
Hazardous weather outlook, Jul 31, 6:20 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
720 AM CDT MON JUL 31 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
720 AM CDT MON JUL 31 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A COLD
FRONT MOVING IN FROM WESTERN MINNESOTA TODAY...WHICH WILL PROGRESS
EASTWARD ACROSS THE REGION BY TONIGHT. THERE IS A RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO A RISK OF RIP
CURRENTS THIS MORNING ALONG THE BEACHES FROM THE TWIN PORTS ALONG
THE SOUTH SHORE...WITH GUSTY NORTHEAST WINDS GRADUALLY DIMINISHING
BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY...AND
AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DAP

In the hours before

Local storm report, Jul 31, 10:36 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1136 AM CDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     SNOW BANK LAKE          47.99N 91.42W
07/31/2006                   LAKE               MN   CO-OP OBSERVER

            A FEW 4 TO 6 INCH DIAMETER TREES DOWN.

&&

LILES

The radar

The Duluth radar (KDLH), 133 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
July 31, 3:10 PM CST
Where
St. Louis County, 1 mi E of Gheen
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.967, -92.800

A two-foot diameter pine tree was blown down.

Thunderstorm Wind, St. Louis

When
July 31, 4:45 PM CST
Where
St. Louis County, 4 mi WNW of Tower
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.817, -92.367

Twenty-inch diameter pine trees were blown down on Birch Point of Lake Vermilion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531403, 5531404.